Hinuq verb forms and finiteness





Faculty/Professorship: General Linguistics  
Author(s): Forker, Diana
Title of the Journal: Acta Orientalia Academiae Scientiarum Hungaricae
ISSN: 0001-6446
Corporate Body: Magyar Tudományos Akadémia (Ungarische Akademie der Wissenschaften)
Publisher Information: Budapest : Akad. Kiadó
Year of publication: 2013
Volume: 66
Issue: 1
Pages: 69-93
Language(s): English
DOI: 10.1556/AOrient.66.2013.1.5
Abstract: 
This paper offers a comprehensive account of the verbal morphology in the Nakh-Daghestanian (or
Northeast Caucasian) language Hinuq. As typical of the languages of that part of the world, Hinuq
has a rich inventory of verbal inflectional suffixes, giving rise to verb forms with only verbal properties,
and other verb forms lacking some verbal properties and having adjectival, adverbial or nominal
properties instead. I argue that all Hinuq verb forms can be divided into two groups along the
lines of their usage as heads of independent or dependent clauses. Furthermore, I demonstrate that
some verb forms, which at first glance seem to violate this classification, synchronically represent
different verb forms that can clearly be distinguished functionally and partially also on formal
grounds. The paper also contributes to the actual discussion of the notion ‘finiteness’ and its applicability
to Nakh-Daghestanian languages.
Keywords: Hinuq, Nakh-Daghestanian languages, verbal morphology, finiteness, dependent and independent clauses
Type: Article
URI: https://fis.uni-bamberg.de/handle/uniba/1801
Year of publication: 1. July 2013